Advertisment
Indian Journal of Nephrology About us |  Subscription |  e-Alerts  | Feedback | Login   
  Print this page Email this page   Small font sizeDefault font sizeIncrease font size
 Home | Current Issue | Archives| Ahead of print | Search |Instructions |  Editorial Board  

Users Online:2102

Official publication of the Indian Society of Nephrology
  Search
 
 ~ Next article
 ~ Previous article 
 ~ Table of Contents
  
 ~  Similar in PUBMED
 ~  Search Pubmed for
 ~  Search in Google Scholar for
 ~Related articles
 ~  Article in PDF (59 KB)
 ~  Citation Manager
 ~  Access Statistics
 ~  Reader Comments
 ~  Email Alert *
 ~  Add to My List *
* Registration required (free)  

 
   Abstract
   Introduction
   Case Report
   Discussion
   References
   Article Figures

 Article Access Statistics
    Viewed2664    
    Printed145    
    Emailed2    
    PDF Downloaded139    
    Comments [Add]    

Recommend this journal

 


 
CASE REPORT
Year : 2007  |  Volume : 17  |  Issue : 2  |  Page : 68-69
 

Sirolimus-induced pneumonitis


Departments of Nephrology and Pulmonology, Army Hospital (R and R), Delhi Cantt, New Delhi, India

Correspondence Address:
P P Varma
Department of Nephrology, Army Hospital (R and R), Delhi Cantt, New Delhi - 110 010
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0971-4065.37024

Rights and Permissions

  Abstract 

Rapamycin is increasingly being used as calcineurin-inhibitor-sparing immunosuppressive drug. We report a case who presented with fever, breathlessness and bilateral crackles in the chest 6 weeks after administering rapamycin. Chest skiagram showed right-sided pneumonitis and bronchoalveolar lavage was negative for infective pathogens. He did not respond to antibiotics; while administering antibiotics, he also developed left-sided pneumonitis. Rapamycin withdrawal promptly brought clinical and radiological response.


Keywords: Pneumonia, rapamycin


How to cite this article:
Varma P P, Rajput A K, Hooda A K, Gadela S R. Sirolimus-induced pneumonitis. Indian J Nephrol 2007;17:68-9

How to cite this URL:
Varma P P, Rajput A K, Hooda A K, Gadela S R. Sirolimus-induced pneumonitis. Indian J Nephrol [serial online] 2007 [cited 2019 Nov 21];17:68-9. Available from: http://www.indianjnephrol.org/text.asp?2007/17/2/68/37024



  Introduction Top


Rapamycin (sirolimus, SRL) is a newer immunosuppressive drug that is increasingly being used for early cyclosporin or tacrolimus withdrawal. Its important side effects include thrombocytopenia, hyperlipidemia and delayed wound healing. [1] Although pivotal trials did not report pneumonitis as a side effect of SRL therapy, recent literature suggests that it may be responsible for pneumonitis. Forty-three cases of sirolimus-induced pneumonitis have been reported, however, the data is incomplete in majority. [2] In this study, we report a case of sirolimus-induced pneumonitis that promptly resolved after the discontinuation of the drug.


  Case Report Top


A 38-year-old male received living-related renal transplant from his brother on November 12, 2003 for the basic disease, namely chronic glomerulonephritis. Initial post-transplant course was uneventful. Two weeks after transplant, he developed severe graft dysfunction with the creatinine level rising from 1.3 to 9 mg/dl, and graft biopsy showed acute cellular rejection (Banff IIb). He was initially treated with steroids and later on treated with ATG for a period of 14 days. As there was no response and the patient remained dialysis-dependent, a repeat biopsy was performed. This biopsy raised a doubt of thrombotic microangiopathy; hence, cyclosporine was discontinued and he was started on sirolimus a month after transplantation. He showed steady improvement and his serum creatinine level returned to 1.7 mg/dl after a month. In early February 2004 (6 weeks after starting SRL), he developed fever, cough and chest discomfort. Clinically, he was febrile, dyspneic and had bilateral basal crackles. Chest X-ray showed nonhomogenous opacity in the right mid and lower zones [Figure - 1]. He was given broad-spectrum antibiotics; however, his fever and chest findings persisted. Bronchoalveolar lavage ruled out any evidence of infection as no bacteria, AFB or fungus was isolated. Vasculitis work-up (complement levels, ANCA) was negative. Despite continuing the antibiotics over next 2 weeks, he also developed opacities in left mid and lower zones [Figure - 2]. Owing to the appearance of fresh opacities despite antibiotics, a possibility of SRL-induced pneumonitis was considered and SRL as well as antibiotics were discontinued after a month of exhibition. He showed dramatic improvement over the next 5-6 days after the discontinuation. He became afebrile and his chest became clear; by the 10th day, the chest X-ray also became normal [Figure - 3].


  Discussion Top


Sirolimus (rapamycin) is an immunosuppressive agent that was approved by the Food and Drug Administration (FDA) in 1999 for use in renal transplantation. The macrocyclic triene antibiotic is produced by the actinomycete Streptomyces hygroscopicus , which was isolated from the soil samples on Easter Island by the investigators looking for novel antifungal agents. It was found to have immunosuppressive activity, but its powerful potential was not fully realized until a structurally similar agent, namely, Tacrolimus, was discovered. Sirolimus acts by arresting the progression of cells from the G 1 phase to the S phase by interaction with at least two intracellular proteins. [1],[3]

Forty-three cases of pulmonary toxicity due to SRL have been reported; this includes cases of interstitial pneumonitis, fibrosing alveolitis and pulmonary hemorrhages. [2],[3],[4] Of these, the FDA had received report of 34 cases; however, the data was incomplete in 28 of them. [4] Majority of these cases have occurred in renal transplant recipients within initial 6 months of exhibition of the drug and lesions have generally responded to the lowering or withdrawal of the drug dosage. Morelon et al . reported eight cases, of which four had fever at presentation. [5] In seven cases, the drug was withdrawn, while the eighth patient responded to the lowering of drug dosage (trough level: 10 ng/ml). Most of the patients present with progressive breathlessness, weakness, cough, bilateral lower zone pulmonary opacities and over half of the cases present with fever. [3],[4],[5] As in all the similar case reports, it can be debated that this immunosuppressed patient who also had received ATG could be having an opportunistic infection. It has been proposed that if a patient develops lung lesions while on SRL that resolve after stoppage of drug and if there is no evidence of any other infection, it must be presumed to be SRL-related toxicity. [5] Our patient fulfilled all these criteria. The mechanism of pulmonary toxicity of SRL is not clear; direct toxicity, immune mediated or both have been proposed. The presence of lymphocytes in the lung biopsies suggests immune mediated mechanism. Possibly, some cryptic pulmonary antigens induce autoimmune response. However, the rapid clearance of lung lesions with the discontinuation of the drug or dose reduction without steroids favors direct toxicity. [3],[5] Our patient developed left-sided lesion on antibiotics, which rapidly cleared following the drug withdrawal.

In conclusion, our case report highlights that when a patient receiving rapamycin develops pulmonary lesions in absence of any other obvious cause, the possibility of drug-related toxicity should be kept in mind.

 
  References Top

1.Kahan BD, Camardo JS. Rapamycin: Clinical results and future opportunities. Transplantation 2001;72:1181-93.  Back to cited text no. 1    
2.Pham PT, Pham PC, Donovitch GM, Ross DJ, Gritsch HA, Kendrick EA, et al. Sirolimus-associated pulmonary toxicity. Transplantation 2004;77:1215-20.  Back to cited text no. 2    
3.Vlahakis NE, Rickman OB, Morgenthaler T. Sirolimus-associated diffuse alveolar hemorrhage. Mayo Clin Proc 2004;79:541-5.  Back to cited text no. 3  [PUBMED]  
4.Singer SJ, Tierman R, Sullivan EJ. Interstitial pneumonitis associated with Sirolimus therapy in renal-transplantation recipients. N Engl J Med 2000;343:1815-6.  Back to cited text no. 4    
5.Morelon E, Stern M, Israel-Biet D, Correas JM, Danel C, Mamzer-Bruneel MF, et al. Characteristics of sirolimus-associated interstitial pneumonitis in renal transplant patients. Transplantation 2001;72:787-90.  Back to cited text no. 5    


    Figures

  [Figure - 1], [Figure - 2], [Figure - 3]



 

Top
Print this article  Email this article
Previous article Next article

    

Indian Journal of Nephrology
Published by Wolters Kluwer - Medknow
Online since 20th Sept '07